Whole fentanyl patch ingestion: a multi-center case series.
BACKGROUND: Fentanyl is a potent synthetic opioid with large abuse potential. A common preparation of fentanyl is a sustained-release transdermal patch. To our knowledge, there are only two published case reports of whole patch ingestion. A case series of 76 patients with a history of whole patch ingestion is reported.
STUDY OBJECTIVES: To characterize whole fentanyl patch ingestion to develop a clinical guideline for management.
METHODS: This was a retrospective review of all patients who ingested intact fentanyl patches as reported to three regional poison information centers (RPIC) from 2000 to 2008. The three RPIC medical record databases were queried for all exposures with a substance code matching the Micromedex® (Thomson Reuters, New York, NY) fentanyl product codes. Collected data included: age, gender, reason for the exposure, number of patches ingested, dose (μg/h), symptoms, symptom onset and duration, treatment hospital flow (level of care), and outcome.
RESULTS: A total of 76 patients met the inclusion criteria. Two patients had both time of onset and symptom duration documented. In both patients, the signs and symptoms developed within 2 h of the exposure, and the patients were asymptomatic at 6½ and 9 h, respectively. Fifty-eight (78.3%) patients were admitted. Of those patients who were admitted, 56 (96.5%) were admitted to a critical care unit. Fourteen patients required intubation, and naloxone infusions were documented in eight cases.
CONCLUSION: Ingestion of whole fentanyl patches may lead to prolonged and significant toxicity based on these poison center data.
Published In/Presented At
Mrvos R, Feuchter AC, Katz KD, Duback-Morris LF, Brooks DE, Krenzelok EP. Whole fentanyl patch ingestion: a multi-center case series. J Emerg Med. 2012 May;42(5):549-52. doi: 10.1016/j.jemermed.2011.05.017. Epub 2011 Jun 16.
Medicine and Health Sciences
Department of Emergency Medicine, Department of Emergency Medicine Faculty, Toxicology Division